Alert archive / Indiana / River Flood Warnings in 2019

River Flood Warning 359, NWS Indianapolis, IN

December 30, 20195 counties in Indiana

NWS Indianapolis, IN issued this river flood warning at Dec 30, 2019, 10:38 AM EST for 5 counties in Indiana. It took effect at Dec 31, 2019, 5:00 PM EST. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2019, 10:38 AM EST (15:38 UTC)
In effect from
Dec 31, 2019, 5:00 PM EST
Expired
Jan 2, 2020, 11:39 AM EST
In force
43 hr
Issued by
NWS Indianapolis, IN
Flood severity
Minor

Counties Fountain County, IN, Parke County, IN, Tippecanoe County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Lafayette (LAFI3). The gauge peaked at 11.49 ft at Jan 1, 2020, 2:00 PM EST.

actionminormoderate5101512/3012/3101/0101/0201/03
Action stage
7 ft
Minor stage
11 ft
Moderate stage
18 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03335500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Dec 30, 6:00 AM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Dec 30, 6:00 AM EST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
600 AM EST Mon Dec 30 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 322 AM EST Mon Dec 30 2019

Current synoptic setup consists of an area of low pressure over
northern Indiana/southern Great Lakes Region and an area of low
pressure over the Minnesota/Iowa border. These two lows will
eventually merge early in the forecast period and will be the
source of rain and snow shower chances today through Tuesday.
After a lull in activity around mid-week, the next Plains system
is progged to bring rain to central Indiana late in the week. The
highest chances for rain will be from Thursday morning into Friday
with lingering chances for mixed precipitation over the weekend.
Meanwhile, temperatures through the period will be above normal.

&&

.NEAR TERM /Today/...

Issued at 322 AM EST Mon Dec 30 2019

Current radar mosaic shows some lingering rain showers over the
northeast portions of central Indiana early this morning as
cyclonic rotation encompasses much of the Midwest and Great Lakes
Region. Meanwhile, a strong 300 mb jet will keep southwest winds
strong this morning and throughout the day with sustained speeds
of 15 to 25 mph and gusts up to 35 to 40 mph.

As mentioned above, there is currently low pressure both over the
Lower Great Lakes Region and the Minnesota/Iowa border. This
second low will eventually merge with the Great Lakes low later
today, and as much colder air filters into the forecast area, snow
showers will mix in with the rain showers. Daytime highs today
will only top off in the upper 30s/low 40s, much cooler than
yesterday.

&&

.SHORT TERM /Tonight through Wednesday Night/...

Issued at 322 AM EST Mon Dec 30 2019

As the center of low pressure shifts northward tonight, the best
forcing across central Indiana will become confined to the
northern half of central Indiana through Tuesday. And, with low
temperatures in the upper 20s/low 30s tonight and highs only in
the 30s tomorrow, any precipitation will generally be in the form
of snow. So, light snow accumulations will be possible across
northern portions of central Indiana.

The low pressure system will finally shift eastward on Tuesday
night, and there will be a lull in activity through mid-week.
Nonetheless, west/northwest winds will remain strong through the
period with sustained speeds generally in the 15 to 20 mph range
and gusts up to 30 mph.

&&

.LONG TERM /Thursday through Monday/...

Issued at 248 AM EST Mon Dec 30 2019

The early portions of the long term period will be active as a
strong upper level low pressure system is expected to track from
the Central Plains into the Upper Midwest. Chances for rain will
start Thursday morning precipitation continuing into Friday.
Current thoughts are the best chances for rain will be Thursday
night into Friday morning when the GFS and Euro are in most
agreement on the best forcing being in place. Confidence is fairly
high in precipitation during that timeframe and thus increased
POPs slightly from blended intialization. Widespread
precipitation will end by Saturday with small chances for mixed
precipitation possible late Saturday and Sunday as the upper low
exits the area.

Temperatures are expected to be above average through the period
with much above average temperatures Thursday and Friday.

&&

.AVIATION /Discussion for 30/12Z TAF Issuance/...

Issued at 553 AM EST Mon Dec 30 2019

MVFR ceilings expected through the TAF period.

Cloudy skies are expected through the next 36 hours with ceilings
hovering around 020 as strong cold air advection occurs in the
aftermath of a frontal passage. Winds will be gusty out of the
southwest with frequent gusts of 25-30 kts today and tonight. A
few light rain showers will be possible through the day today with
snow mixing in late tonight. Best chances for precipitation
tonight will be at LAF, but confidence remains too low for a
mention in the TAF with this issuance.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...TDUD
NEAR TERM...TDUD
SHORT TERM...TDUD
LONG TERM....White
AVIATION...White
Hazardous weather outlook, Dec 30, 4:43 AM EST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
443 AM EST Mon Dec 30 2019

INZ021-028>031-035>049-051>057-060>065-067>072-310945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
443 AM EST Mon Dec 30 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Wind gusts up to 40 mph and localized residual flooding.

Hazards: Travel could be difficult for high profile vehicles.
Isolated residual flooding especially in low lying areas will be
possible.

Timing: Today and Tonight.

Discussion: Winds will remain strong today and tonight on the backside
of low pressure system.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Some minor accumulation of snow is possible Tuesday morning,
mainly northeast of a Kokomo to Rushville line.

Discussion: Breezy conditions with gusts to 35 mph are possible
through Tuesday as a low pressure system exits the area. Another
system could bring some light snow around Tuesday morning. More rain
is possible later in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 4:09 AM ESTRiver Flood WarningINDDelaware, Randolph14 hr
Dec 30, 4:09 AM ESTRiver Flood WarningINDClay, Greene41 hr
Dec 30, 10:38 AM ESTRiver Flood WarningINDBartholomew, Johnson, Shelby3 days
Dec 30, 10:38 AM ESTRiver Flood WarningINDJackson, Lawrence, Washington3 days
Dec 30, 10:38 AM ESTRiver Flood WarningINDDaviess, Greene, Knox5 days
Dec 30, 10:38 AM ESTRiver Flood WarningINDDaviess, Greene, Knox3 days
Dec 30, 10:38 AM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike5 days
Dec 30, 10:38 AM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike8 days

Nearby

River Flood Warnings in Indiana, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.